Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 129, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 17, 2010, 1:49 PM CDT for Douglas County, Todd County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2010, 1:49 PM CDT (18:49 UTC)
- Expired
- Jul 17, 2010, 2:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Douglas County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:02 PM CDT | HAIL 1.75 | 5 W Long Prairie, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:28 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
376
WUUS53 KMPX 171849
SVRMPX
MNC041-153-171945-
/O.NEW.KMPX.SV.W.0129.100717T1849Z-100717T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 PM CDT SAT JUL 17 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN TODD COUNTY IN CENTRAL MINNESOTA...
NORTHEASTERN DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 245 PM CDT
* AT 144 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF
CLOTHO...OR ABOUT 10 MILES NORTHWEST OF LONG PRAIRIE...AND MOVING
SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LONG PRAIRIE...
BROWERVILLE...
GREY EAGLE...
GREY EALGE...
BURTRUM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR CENTRAL MINNESOTA.
&&
LAT...LON 4607 9466 4578 9466 4604 9527 4607 9514
4619 9513
TIME...MOT...LOC 1849Z 317DEG 33KT 4602 9500
WIND...HAIL 60MPH 1.75IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:35 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 17, 1:35 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 135 PM CDT SAT JUL 17 2010 .DISCUSSION... THE MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OCCURRING OVER THE AREA THIS AFTERNOON INTO THIS EVENING. AIRMASS WAS VERY PRIMED FOR THE DEVELOPMENT OF SUPERCELL ACROSS MUCH OF FORECAST AREA. THIS THE MAIN FOCUS WILL BE OVER WESTERN INTO SOUTH CENTRAL MINNESOTA. WEAK CAP OVER SOUTHWEST MN...EXPECTED TO ERODE BY LATE AFTERNOON OR EARLY THIS EVENING. THUNDERSTORMS CONTINUE TO FIRE ALONG AND NORTH OF WARM FRONT BOUNDARY OVER CENTRAL MN. MOST OF THE THUNDERSTORMS HAVE BEEN ELEVATED...SO THE MAIN THREATS OVER OUR AREA THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. ONCE THE CAP ERODE NEAR THE WARM SECTOR SOUTH INTERSTATE 94...EXPECT SOME ISOLATED TORNADOES TO DEVELOP. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP INTO A MESOSCALE CONVECTIVE SYSTEM OVER SOUTHERN MN...WITH MOVES THE BULK OF THE SEVERE WEATHER BY 10 PM SOUTH OF OUR CWA. LATER TONIGHT...MORE OF HEAVY RAIN THREAT AS A SERIES OF SHORT WAVES MOVE ACROSS THE AREA OVERNIGHT. MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD BE OUT OF OUR FORECAST AREA BY MIDNIGHT...EXCEPT OVER PARTS OF WEST CENTRAL WI AND EXTREME SOUTH CENTRAL MN. HYDROLOGICAL CONCERNS...THUNDERSTORMS ARE EXPECTED TO TRAIN OVER PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MN TONIGHT. SEVERAL WEAK SHORTWAVE TROUGHS MOVING OVER THE UPPER MIDWEST TONIGHT...EXPECT A BACKWARD PROPAGATING MESOSCALE CONVECTIVE COMPLEX TO DEVELOPS OVER WESTERN MN LATER THIS EVENING. PRECIP WATER VALUES OF 2.00 TO 2.50 INCHES ARE FORECAST OVER THIS AREA. EVEN WITH FORECAST QPF 3.00 OR 4.00 INCHES. IT SHOULD NOT BE A PROBLEM ON THE MAIN STEMS OF THE RIVERS TONIGHT. NEXT CHANCE OF THUNDERSTORMS IS MONDAY AS ANOTHER WEAK SHORT WAVE TROUGH. LONG RANGE FORECAST...MODELS DIFFER ON THE THREAT OF PRECIPITATION FOR THE UPPER MIDWEST THROUGH END OF THE WORK WEEK. GFS MODEL KEEPS MUCH OF THE FORECAST AREA DRY...WHILE THE PERSISTENT EUROPEAN MODEL KEEPS US WET THROUGH FRIDAY. WL LEAN MORE TOWARDS THE EUROPEAN MODEL...AS SEVERAL MINOR IMPULSES RIDE OVER THE UPPER RIDGE OVER THE UPPER MIDWEST. TIMING OF THE INITIATION OF THUNDERSTORMS WILL BE CRITICAL. && .AVIATION.../18Z TAF ISSUANCE/ MAIN CONCERN IS THUNDERSTORM DEVELOPMENT...COVERAGE AND SEVERITY AND THE IMPACT ON THE TAF SITES. CONVECTION BEGINNING IN WESTERN MN AND NORTH CENTRAL MN. THUNDERSTORMS HAVE A SOUTHEAST MOVEMENT AT 35 KTS AND ARE WIDELY SCATTERED IN WRN MN...WHERE AS WE HAVE A LARGER AREA OF SHOWERS AND THUNDERSTORMS IN NORTH CENTRAL MN. EXPECT THE CONVECTION IN WESTERN MN TO REMAIN WIDELY SCATTERED THOUGH 20Z BEFORE BECOMING ORGANIZED INTO A LARGER COMPLEX ASSOCIATED WITH STRONG WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE AS WELL. DO NOT EXPECT THE COMPLEX IN NORTH CENTRAL MN TO GET MUCH STRONGER OR WIDESPREAD AS THE MOST UNSTABLE CONDITIONS ARE EXPECTED AFTER 21Z AND CONTINUING THROUGH 04Z. AFT 21Z WE EXPECT THE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN FAR WESTERN MN DEVELOP FURTHER AND ORGANIZE INTO A LARGE COMPLEX AND MOVE SOUTHEAST. IT IS LIKELY THAT MOST /IF NOT ALL/ TAF SITES WILL EXPERIENCE THUNDERSTORM ACTIVITY AT SOME POINT BETWEEN 21Z SATURDAY AND 06Z SUNDAY. KMSP...A FEW MID CLOUDS FOR EARLY THIS AFTERNOON AS SHOWER AND THUNDERSTORM ACTIVITY APPROACH THE METRO AREA. DO NOT EXPECT TO SEE THUNDERSTORM ACTIVITY UNTIL 22Z. NON THUNDERSTORM WIND GUSTS AS HIGH AS 20 KTS ARE POSSIBLE LATER THIS AFTERNOON AS THE TROUGH APPROACHES. EXPECT THE MAIN THUNDERSTORM ACTIVITY BETWEEN 21Z AND 03Z SUNDAY AND CONDITIONS MAY BECOME IFR AFTER 00Z AND CONTINUE THROUGH 4Z DEPENDING ON THE TRACK AND INTENSITY OF THE THUNDERSTORM COMPLEX WE EXPECT TO MOVE SOUTHEAST. WIND GUSTS MAY BE TOO LIGHT IN THE TAF BETWEEN 00 AND 04Z AND WILL HAVE TO WATCH THAT CLOSELY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JM/DL
Hazardous weather outlook, Jul 17, 11:44 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1144 AM CDT SAT JUL 17 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1144 AM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ENTIRE AREA REMAINS UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WEST CENTRAL AND CENTRAL MINNESOTA THIS AFTERNOON...WITH SOME OF THESE STORMS LIKELY BECOMING SEVERE. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS THE AREA THIS EVENING. INITIALLY THE PRIMARY THREAT WILL BE LARGE HAIL WITH A FEW TORNADOES POSSIBLE. DURING THE EVENING AND INTO THE OVERNIGHT THE PRIMARY THREAT WILL BECOME DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WEEK AHEAD LOOKS LIKE A CONTINUATION OF AN ACTIVE WEATHER PATTERN WITH THUNDERSTORMS ALREADY RETURNING BY MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO TONIGHT.
In the hours before
Special weather statement, Jul 17, 12:15 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT SAT JUL 17 2010
MNZ047>049-055>057-171815-
CHIPPEWA-KANDIYOHI-POPE-STEARNS-STEVENS-SWIFT-
1215 PM CDT SAT JUL 17 2010
AT 1213 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NORTH OF ORTONVILLE...OR 6 MILES SOUTHWEST OF CHOKIO.
THIS STORM WAS MOVING EAST AT 30 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
ALBERTA.
HANCOCK.
CLONTARF.
BENSON.
LAT...LON 4537 9488 4494 9495 4536 9614 4540 9614
4541 9624 4562 9627
TIME...MOT...LOC 1714Z 285DEG 28KT 4553 9628Special weather statement, Jul 17, 1:08 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 PM CDT SAT JUL 17 2010
MNZ047-055-056-171900-
CHIPPEWA-STEVENS-SWIFT-
108 PM CDT SAT JUL 17 2010
AT 106 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF ARTICHOKE. THIS STORM WAS MOVING
SOUTHEAST AT 25 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DANVERS.
BENSON.
DE GRAFF.
LAT...LON 4555 9608 4548 9574 4541 9574 4541 9546
4539 9531 4509 9556 4536 9614 4540 9614
4540 9619
TIME...MOT...LOC 1808Z 299DEG 23KT 4541 9600Special weather statement, Jul 17, 1:16 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 116 PM CDT SAT JUL 17 2010 MNZ041>043-049-171900- DOUGLAS-MORRISON-STEARNS-TODD- 116 PM CDT SAT JUL 17 2010 AT 112 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES WEST OF CLOTHO. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CLOTHO. BROWERVILLE. LONG PRAIRIE. BURTRUM. LAT...LON 4611 9437 4562 9472 4596 9524 4612 9513 TIME...MOT...LOC 1816Z 295DEG 22KT 4600 9507
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:15 PM CDT | Special Weather Statement | MPX | Kandiyohi, Swift | 60 min |
| Jul 17, 1:08 PM CDT | Special Weather Statement | MPX | Swift | 52 min |
| Jul 17, 1:16 PM CDT | Special Weather Statement | MPX | Todd | 44 min |
| Jul 17, 1:39 PM CDT | Tornado Warning | MPX | Stearns, Todd | 51 min |
| Jul 17, 1:58 PM CDT | Tornado Warning | MPX | Douglas, Todd | 47 min |
| Jul 17, 2:20 PM CDT | Severe Thunderstorm Warning | MPX | Stearns, Todd | 40 min |
| Jul 17, 2:48 PM CDT | Special Weather Statement | MPX | Benton | 42 min |
| Jul 17, 2:56 PM CDT | Tornado Warning | MPX | Stearns | 34 min |
| Jul 17, 3:28 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 62 min |
| Jul 17, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 62 min |
| Jul 17, 4:19 PM CDT | Tornado Warning | MPX | Carver, Hennepin, Meeker, Wright | 26 min |
| Jul 17, 4:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Wright | 60 min |
| Jul 17, 4:58 PM CDT | Tornado Warning | MPX | Carver, Hennepin, Wright | 47 min |
| Jul 17, 5:10 PM CDT | Tornado Warning | MPX | Morrison, Todd | 65 min |
| Jul 17, 5:44 PM CDT | Special Weather Statement | MPX | Hennepin | 46 min |
| Jul 17, 5:49 PM CDT | Tornado Warning | MPX | Morrison | 41 min |
| Jul 17, 6:12 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift, Yellow Medicine | 63 min |
| Jul 17, 6:25 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 50 min |
| Jul 17, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville, Swift, Yellow Medicine | 62 min |
| Jul 17, 6:54 PM CDT | Tornado Warning | MPX | Benton, Mille Lacs, Morrison | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.